Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 34, NWS San Angelo, TX

August 14, 2005Fisher County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 14, 2005, 7:16 AM CDT for Fisher County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2005, 7:16 AM CDT (12:16 UTC)
Expired
Aug 14, 2005, 10:15 AM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Fisher County, TX

The radar

The Dyess AFB radar (KDYX), 121 km from the middle of the area, began a volume at 12:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 10:00 AM CDTFLASH FLOOD5 W Rotan, TXFM 611 CLOSED WEST OF RORAN DUE TO HIGH WATER
Aug 14, 10:00 AM CDTFLASH FLOODRotan, TXHIGH WATER REPORTED ACROSS MANY LOW LYING AREAS OF ROTAN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 164 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 0.3 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2005-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 141216
FFWSJT
TXC151-141515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
716 AM CDT SUN AUG 14 2005

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN FISHER COUNTY IN WEST CENTRAL TEXAS

* UNTIL 1015 AM CDT

* AT 711 AM CDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM
  NEAR ROTAN...OR ABOUT 23 MILES WEST OF HAMLIN...MOVING NORTHEAST AT
  15 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  RURAL NORTHERN FISHER COUNTY AT 730 AM CDT

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES.  TURN AROUND...DONT DROWN

DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER 
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3277 10065 3267 10043 3295 10015 3294 10064

$$
1 follow-up statement
000 
WGUS74 KSJT 141417
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
911 AM CDT SUN AUG 14 2005

TXC151-141515-
FISHER TX-
911 AM CDT SUN AUG 14 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1015 AM CDT FOR NORTHERN
FISHER COUNTY...

AT 909 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS NORTHERN 
FISHER COUNTY. THE STORMS WERE MOVING NORTHEAST AT 30 MPH. SINCE 815 
AM...DOPPLER RADAR RAINFALL ESTIMATES INDICATED 1 TO 1.25 
INCHES...ACROSS NORTHWEST FISHER COUNTY...WITH HIGHWAY 70 BEING 
AFFECTED. AND ADDITIONAL 1 TO 1.5 INCHES OF RAIN WILL BE POSSIBLE 
ACROSS NORTHERN FISHER COUNTY THROUGH 1015 AM. 

TURN AROUND DONT DROWN DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE
THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO
ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3277 10065 3267 10043 3295 10015 3294 10064

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 3:09 AM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Aug 14, 3:09 AM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
309 AM CDT SUN AUG 14 2005

.SHORT TERM...
WITH UPPER LEVEL SOUTHWEST FLOW...TROPICAL MOISTURE PLUME CONTINUED TO
MOVE NORTH INTO WESTCENTRAL TEXAS FROM MEXICO THIS MORNING. AN
UPPER LOW WAS IN NORTHEAST BAJA CALIFORNIA...MOVING NORTHEAST.
PRECIP WATER IN TEXAS WAS NEARLY 50 PERCENT OF NORMAL IN TEXAS...
WITH DRT/CRP/BRO RAOBS SHOWING AROUND 2 INCHES AT THE 00Z
OBSERVATION. DEW POINTS IN THE LOWER 70S CONTINUED TO ADVECT INTO
THE REGION FROM SOUTH TEXAS.

SURFACE MAP INDICATED WEAK SURFACE TROUGH ALONG NORTHWEST/NORTHERN
ZONES FROM NEAR STERLING CITY TO SWEETWATER TO THROCKMORTON...
THOUGH ACTUAL COLD FRONT IS PROBABLY IN THE SOUTHERN TEXAS PANHANDLE.

GFS SHOWS HEAVY PRECIPITATION ALONG THE SURFACE TROUGH/WEAK FRONT THIS
AFTERNOON AND OVERNIGHT. LIFT ASSOCIATED WITH UPPER LOW MOVING
THROUGH NEW MEXICO THIS AFTERNOON AND OVERNIGHT SHOULD ENHANCE
THUNDERSTORM CHANCES. THUS...KEPT A FLASH FLOOD WATCH GOING FOR
THE BIG COUNTRY...CONCHO VALLEY...CROCKETT COUNTY. ALSO CONTINUED
FLASH FLOOD WATCH FOR BROWN AND COLEMAN...AS GROUNDS THERE ARE
EXCEPTIONALLY SATURATED FROM RAINS LAST WEEK.

.LONG TERM...
PATTERN DOES NOT CHANGE A LOT ON MONDAY...THOUGH SURFACE TROUGH
OVER THE BIG COUNTRY BECOME EVEN MORE DIFFUSE. OTHERWISE...RAIN
CHANCES DWINDLE MID WEEK AS UPPER HIGH PRESSURE BUILDS INTO THE
REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE      82  71  85  72 /  80  80  50  40
SAN ANGELO   85  71  86  72 /  70  60  40  40
JUNCTION     89  74  88  72 /  40  40  30  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 4 AM MONDAY FOR TXZ049-TXZ054-TXZ064-
TXZ065-TXZ066-TXZ071-TXZ072-TXZ076-TXZ098-TXZ099-TXZ113-TXZ114-
TXZ127-TXZ128-TXZ139-TXZ140.

&&

04/99
Hazardous weather outlook, Aug 14, 6:23 AM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
623 AM CDT SUN AUG 14 2005

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-151130-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
623 AM CDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR THE BIG COUNTRY AND PORTIONS
OF THE CONCHO VALLEY AND HEARTLAND THROUGH TONIGHT.

A MOIST TROPICAL AIRMASS IS IN PLACE OVER WEST CENTRAL TEXAS.
NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP...AND
WILL PRODUCE VERY HEAVY RAINFALL. A WEAK COLD FRONT EXTENDING FROM
STERLING CITY TO SWEETWATER TO HASKELL THIS MORNING WILL PUSH
SLOWLY SOUTH AND WASH OUT OVER THE BIG COUNTRY OVERNIGHT...PROVIDING
A FOCUS FOR THE HEAVY RAINFALL. LOCALLY HEAVY RAINFALL AMOUNTS OF
3 TO 5 INCHES ARE LIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL BE ENDING MID WEEK AS HIGH PRESSURE
BUILDS OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:30 AM CDTFlash Flood WarningSJTHaskell, Throckmorton4 hr
Aug 14, 3:20 PM CDTFlash Flood WarningSJTCoke, Sterling3 hr
Aug 14, 6:14 PM CDTFlash Flood WarningSJTCoke, Sterling4 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.